Utah, 2010Winter Storm and Winter Weather in Utah, February 19 to 22, 2010
February 19 to 22, 2010 · NWS GJT · 6 events in 6 counties and zones
An upper level low pressure system pushed a cold front from north to south across the region, and was followed by a Pacific stream of moisture that brought prolonged snowfall to portions of eastern Utah and western Colorado. The southern and central mountains were favored, as well as the southern Colorado and southeast Utah valleys.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system pushed a cold front from north to south across the region, and was followed by a Pacific stream of moisture that brought prolonged snowfall to portions of eastern Utah and western Colorado. The southern and central mountains were favored, as well as the southern Colorado and southeast Utah valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 19, 4:08 AM MST, 52 minutes earlier.
Area forecast discussion, Feb 19, 4:08 AM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
408 AM MST FRI FEB 19 2010
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
AREAS OF DENSE FOG HAVE DEVELOPED ALONG THE INTERSTATE CORRIDOR FROM
GLENWOOD TO DE BEQUE WHERE A BAND OF MODERATE SHOWERS WENT THROUGH
LAST NIGHT. WILL KEEP THE ADVISORY THROUGH THE MORNING. WILL ADD
THE SOUTHWESTERN PART OF THE CWA TO THE ADVISORY WITH INDICATIONS OF
PATCHY DENSE FOG.
COMPLEX PATTERN WITH MULTIPLE DISTURBANCES TO TRACK OVER THE
REGION. PREVIOUS SHIFT COMBINED FEATURES INTO A LONG DURATION EVENT
THEREFORE WILL KEEP THIS TREND. LOOKS FAIRLY WET WITH A PAC TAP OF
MOISTURE TRACKING OVERHEAD. GENERAL DYNAMICS SEEM STRONGER WITH THE
LATEST MODELS. BEST FRONTOGENESIS IS OVER THE SOUTHERN PART OF THE
FORECAST AREA LATER TODAY WHICH SHOULD HELP WITH SNOW INTENSIFYING
OVER THE SOUTHERN MOUNTAINS. THIS SHIFTS TO THE NORTH BY SATURDAY
MORNING AS AN AREA OF LOW LEVEL CONVERGENCE ALSO DEVELOPS OVER THE
CENTRAL PORTION OF THE CWA. THIS AREA LINGERS ROUGHLY THE SAME AREA
AND EVEN INTENSIFIES SLIGHTLY THROUGH SATURDAY AFTERNOON. MID LEVEL
WINDS HAVE A SOUTHWESTERLY COMPONENT WITH THE UPPER LEVEL WINDS
WESTERLY THROUGH FRIDAY NIGHT BEFORE TURNING SOUTHWESTERLY.
SOUTHERN LOW MOVES INLAND AND SKIRTS ALONG THE SOUTHERN USA BORDER
SATURDAY HELPING TO DRAW THE NORTHERN LOW SLIGHTLY MORE WEST AND
SOUTH. THIS WILL ALSO BRING ADDITIONAL MOISTURE TO THE REGION. A FEW
DISTURBANCE WILL ROTATE AROUND THE NORTHERN TROUGH AND OVER EASTERN
UT AND WESTERN CO SATURDAY. THE SOUTHERN LOW OPENS AS IT EJECTS EAST
LATE SATURDAY. A FEW ADDITIONAL DISTURBANCES ROTATE AROUND THE TROUGH
AND OVERHEAD LATE SATURDAY AND EARLY SUNDAY. CURRENT MODELS KEEP SNOW
GOING INTO SUNDAY...IF THIS IS CORRECT MAY NEED TO EXTEND HILITES IN
TIME AND POSSIBLE UPGRADE. WILL HOLD OFF FOR NOW AND SEE HOW THE NEXT
FEW RUNS HANDLE THE TIMING.
CURRENT MODEL TRENDS INDICATE AT LEAST ADVISORY LEVEL SNOWS IN THE
UPPER GUNNISON VALLEY THEREFORE WILL ISSUE ADVISORY STARTING THIS
EVENING THROUGH SATURDAY NIGHT. WILL HAVE TO KEEP AN EYE ON THE
SNOWFALL AMOUNTS FOR THE CENTRAL VALLEYS . DEPENDING WHERE AND TIME
OF DAY THE BAROCLINIC ZONE SETS UP AND THE DURATION...SNOWFALL
ACCUMULATIONS COULD INCREASE. THE CENTRAL MOUNTAINS COULD ALSO SEE
INCREASED ACCUMULATIONS DEPENDING ON THIS POSITIONING. WILL LET NEXT
SHIFTS MONITOR MODELS AND TRENDS. RAISED POPS IN CENTRAL VALLEYS AND
CONTINUED THE TREND ALONG THE SOUTHERN VALLEYS THROUGH SATURDAY
NIGHT.
.LONG TERM...SUNDAY THROUGH THURSDAY...
MODELS CONTINUED TO HOLD ONTO A PAIR OF BLOCKING RIDGES THROUGH
SUNDAY...THE FIRST ALONG THE WESTERN CANADIAN COAST AND THE OTHER
OVER THE SOUTHERN REACHES OF GREENLAND. LATEST EC AND GFS NOT
ALTOGETHER CONSISTENT WITH HANDLING OF NEGATIVELY TILTED TROF OVER
THE WESTERN U.S. HOWEVER...BOTH INDICATED THIS SYSTEM WILL CONTINUE
TO BRING SNOW TO MUCH OF THE AREA SUNDAY AND BOOSTED POPS
ACCORDINGLY. THOUGH DETAILS WERE DIFFERENT BETWEEN THE MODELS...
BOTH INDICATED THE TROF WOULD BEGIN TO SHIFT SOUTHWARD SUNDAY NIGHT
AND INTO MONDAY RESULTING IN A DRYING FROM NORTH TO SOUTH DURING THE
PERIOD.
A DRYER...NORTHERLY FLOW INDICATED FOR TUESDAY AHEAD OF THE NEXT
SURGE OF PACIFIC MOISTURE ON TAP LATER IN THE WEEK.
AS THE TROF PASSES TO THE SOUTH...COLDER AIR WILL FILTER INTO THE
REGION FROM THE NORTH BRINGING COOLER TEMPERATURES FOR THE MID PART
OF THE COMING WEEK.
&&
.AVIATION...
AREAS OF IFR VSBY AND CIGS IN FOG WILL PERSIST THROUGH MID MORNING
FOR VALLEYS ALONG THE I-70 CORRIDOR. MEANWHILE...AN UNSETTLED
WESTERLY FLOW WILL BRING PERIODS OF SNOW TO THE REGION TODAY...MAINLY
FOR AREAS SOUTH OF A 30S KVEL-KEEO-10 K3MW AND ESPECIALLY DURING THE
AFTERNOON. SNOW WILL REDUCE CIGS AND VSBY TO MVFR WITH IFR CONDITIONS
IN SOME AREAS. LESSER IMPACTS ARE EXPECTED FOR THE LOWER VALLEYS
WHICH WILL LIKELY SEE RAIN OR MIXED RAIN AND SNOW THIS AFTERNOON AND
EVENING. SNOW WILL INCREASE IN INTENSITY AND COVERAGE LATER TONIGHT
AND CONTINUE INTO SATURDAY FURTHER NEGATIVELY IMPACTING FLIGHT
CATEGORIES.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST
SATURDAY FOR ZONES 003-010-013.
WINTER STORM WARNING UNTIL MIDNIGHT MST SATURDAY NIGHT FOR
ZONES 009-012-017>019.
DENSE FOG ADVISORY UNTIL 11 AM MST THIS MORNING FOR ZONES 007-
008-021.
WINTER STORM WATCH FROM THIS AFTERNOON THROUGH SATURDAY EVENING
FOR ZONES 022-023.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT
MST SATURDAY NIGHT FOR ZONE 014.
UT...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST
SATURDAY FOR ZONES 023-025.
WINTER STORM WARNING UNTIL MIDNIGHT MST SATURDAY NIGHT FOR ZONE
028.
DENSE FOG ADVISORY UNTIL 11 AM MST THIS MORNING FOR ZONE 022.
&&
SHORT TERM...AS
LONG TERM....NL
AVIATION.....NLHazardous weather outlook, Feb 18, 5:45 AM MST, 23 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST THU FEB 18 2010
COZ001>014-017>023-UTZ022>025-027>029-191245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST THU FEB 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
...A SERIES OF STORMS WILL TRACK OVER THE REGION THROUGH THE
WEEKEND...
.DAY ONE...TODAY AND TONIGHT
SNOW WILL INTENSIFY THIS AFTERNOON AND CONTINUE THROUGH TONIGHT.
ADVISORIES HAVE BEEN ISSUED FOR THE NORTHERN AND NORTH CENTRAL
MOUNTAIN OF WESTERN COLORADO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SERIES OF MOIST PACIFIC STORMS WILL BRING WIDESPREAD RAIN AND
SNOW TO MUCH OF WESTERN COLORADO AND EASTERN UTAH THROUGH NEXT
MONDAY. THE HEAVIEST PRECIPITATION WILL FALL SATURDAY AND SATURDAY
NIGHT...WITH SIGNIFICANT MOUNTAIN SNOWFALL EXPECTED. STAY TUNED TO
NOAA WEATHER RADIO OR VISIT THE NATIONAL WEATHER SERVICE GRAND
JUNCTION WEB SITE AT WEATHER.GOV/GJT FOR ADDITIONAL INFORMATION ON
THIS INCLEMENT WEATHER.
SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Winter Storm, La Sal & Abajo Mountains
- When
- February 19, 5:00 AM MST to February 22, 12:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Heavy snowfall of 12 to 24 inches occurred across the area, but the heaviest snow of 24 to 40 inches was reported in the La Sal Mountains. Wind gusts to 45 mph produced blowing and drifting snow.
Winter Storm, Southeast Utah
- When
- February 19, 5:00 AM MST to February 21, 6:00 AM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Heavy snowfall of 5 to 7 inches occurred above the 5,500 foot level, with about 2 inches or less below. Wind gusts up to 35 mph produced areas of blowing snow.
Winter Storm, Canyonlands / Natural Bridges
- When
- February 19, 5:00 AM MST to February 21, 5:00 AM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Heavy snowfall of 5 to 8 inches occurred with wind gusts of 30 mph producing areas of blowing snow.
Winter Storm, Grand Flat and Arches
- When
- February 19, 8:00 AM MST to February 20, 2:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Heavy snowfall occurred across about half of the area with amounts ranging from 5 to 7 inches. Some areas saw lesser amounts, including the town of Moab with only about 2 inches.
Winter Storm, Tavaputs Plateau
- When
- February 19, 5:00 PM MST to February 21, 7:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Heavy snowfall of 12 to 20 inches occurred.
Winter Weather, Eastern Uinta Mountains
- When
- February 20, 2:00 AM MST to February 22, 12:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall of 3 to 8 inches occurred.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Colorado, February 19 to 22, 201019 events
- Winter Storm in Colorado, February 19 to 22, 20106 events
- Winter Storm in Utah, February 19 to 22, 20106 events
- Blizzard in Alaska, February 19 to 21, 20103 events
- Dense Fog in Utah, February 19, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210561, 210564, 210565, 210563, 210562, 210559.